Recalls and alerts more than 4 years old are automatically archived. While this information can still be accessed in the database, it has not been altered or updated since it was archived. Web pages that are archived on the Web are not subject to the Government of Canada Web Standards. As per the Communications Policy of the Government of Canada, you can request alternate formats by contacting us.

Olanzapine - Voluntarily Recalled Lots of Tablets by Pharmascience Inc., Pro Doc Limitée and Laboratoire Riva Inc.

Starting date:
February 20, 2015
Posting date:
February 20, 2015
Type of communication:
Dear Healthcare Professional Letter
Subcategory:
Drugs
Source of recall:
Health Canada
Issue:
Important Safety Information
Audience:
Healthcare Professionals, General Public
Identification number:
RA-43843

 

Audience

Pharmacists and pharmacy staff

Key messages

  • Eleven lots of olanzapine distributed by Pharmascience Inc., Pro Doc Limitée and Laboratoire Riva Inc. are being voluntarily recalled. There is a possibility that bottles from the recalled lots may contain tablets of a different drug, ondansetron.
  • Inadvertent ingestion of ondansetron may lead to adverse effects or drug interactions. Missing a dose of olanzapine may lead to reduced control of symptoms.
  • Bottles of the affected lots should not be used and should be returned as outlined in the Recall Notice issued by Pharmascience Inc., Pro Doc Limitée and Laboratoire Riva Inc.

   

Issue

This recall results from a report by a pharmacist where a tablet of ondansetron (8 mg yellow, round tablet, imprinted with "R" on one side and "154" on the other side) was found in a sealed bottle of olanzapine (5 mg white, biconvex, tablet printed "OZ5" with blue ink on one side and blank on the other side). Missing a dose of olanzapine may lead to a reduced control of symptoms. Inadvertent ingestion of ondansetron may lead to adverse effects, such as an allergic reaction. There is also the potential for drug interactions if ondansetron is inadvertently ingested, including interactions resulting in serotonin syndrome in patients taking other serotonergic drugs such as antidepressants and lithium.

Products affected

Product Manufacturer DIN Lot
PMS-Olanzapine 2.5mg TABS 100 Pharmascience Inc. 02303116 C302666
PMS-Olanzapine 5mg TABS 100 Pharmascience Inc. 02303159 C302667
PMS-Olanzapine 7.5mg TABS 100 Pharmascience Inc. 02303167 C302668
PMS-Olanzapine 10mg TABS 100 Pharmascience Inc. 02303175 C302669
Olanzapine 2.5mg TABS 100 Pro Doc Limitée 02311968 C302666
Olanzapine 5mg TABS 100 Pro Doc Limitée 02311976 C302667
Olanzapine 10mg TABS 100 Pro Doc Limitée 02311992 C302669
RIVA-Olanzapine 2.5mg TABS 100 Laboratoire Riva Inc. 02337126 C0938
RIVA-Olanzapine 5mg TABS 100 Laboratoire Riva Inc. 02337134 C1362
RIVA-Olanzapine 7.5mg TABS 100 Laboratoire Riva Inc. 02337142 C1729
RIVA-Olanzapine 7.5mg TABS 100 Laboratoire Riva Inc. 02337142 C0940

These products have an expiry date of March 31, 2015.

Background information

Olanzapine is indicated for treatment of adult patients with schizophrenia and related psychotic disorders and manic or mixed episodes in bipolar I disorder.

Ondansetron is indicated in adults for the prevention of nausea and vomiting associated with emetogenic chemotherapy, including high dose cisplatin, and radiotherapy; and for the prevention and treatment of post-operative nausea and vomiting.

Pharmascience Inc., Pro Doc Limitée and Laboratoire Riva Inc. are recalling the affected lots. They are investigating the issue to further determine the root cause and will implement necessary corrective and preventive actions.

Who is affected

Information for consumers

Patients using any of the olanzapine products identified in the table above are strongly encouraged to check their dispensed prescription with their caregiver, pharmacist and/or health care professional to ensure that the bottle contains the correct medication. Images of the affected products are provided below.

Patients who are unsure if their product is one of those listed in the table above should also check with their caregiver, pharmacist and/or health care professional.

Unintentionally taking ondansetron may cause potential side effects, such as an allergic reaction. Symptoms of an allergic reaction may include swelling of face, mouth, lips or tongue, difficulty in breathing and rash, possibly with itchy raised bumps or hives. There is also the potential for drug interactions, including interactions resulting in serotonin syndrome. Serotonin syndrome occurs when medications cause high levels of the chemical serotonin in the body. Symptoms of serotonin syndrome may include confusion, agitation, nausea and/or vomiting, restlessness, muscle rigidity, fever, increased sweating and heart rate, among others. If you develop any of these symptoms, you should seek medical attention.

Patients should not discontinue or change their medication(s) without consulting their health care professional and/or pharmacist.

Information for health care professionals

Please inform pharmacists and health care professionals in your organization of this recall notification. Pharmacists and health care professionals should ensure that each bottle of dispensed prescription contains the correct medication. If your institution has distributed this product, notify your consignees that they may have received the product identified above and ask them to follow the instructions provided in the Recall Notice.

Action taken by Health Canada

Health Canada is communicating this important safety information to healthcare professionals via the Recalls and Safety Alerts Database on the Healthy Canadians Web Site. This communication will be further distributed through the MedEffect™ e-Notice email notification system. Health Canada is also monitoring the recall and the implementation of necessary corrective and preventive actions.

Report health or safety concerns

Managing marketed health product-related side effects depends on health care professionals and consumers reporting them. Any case of serious or unexpected side effects in patients receiving olanzapine products with the identified lot numbers mentioned in the table should be reported to Health Canada.

You can report any suspected adverse reactions associated with the use of health products to Health Canada by:

  • Calling toll-free at 1-866-234-2345; or
  • Visiting MedEffect Canada's Web page on Adverse Reaction Reporting for information on how to report online, by mail or by fax.

For other health product inquiries related to this communication, contact Health Canada at:
Marketed Health Products Directorate
E-mail: mhpd_dpsc@hc-sc.gc.ca
Telephone: 613-954-6522
Fax: 613-952-7738

Images

Select thumbnail to enlarge - opens in a new window


For more information

The manufacturer advised Health Canada of the risk associated with this health product, and has recalled the impacted product. Health Canada supports the actions taken by the manufacturer and as such a risk assessment was not required and a Summary Safety Review was not prepared.